Pennsylvania, 2002Flash Flood in Pennsylvania, August 16, 2002
August 16, 2002 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM EST, 6 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 2:25 PM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT FRI AUG 16 2002
SCT SHWRS HV CONTD TO STREAM ACRS FAR SRN PTN CWA THIS AFTN...BUT
MAIN ACTION IS NOW OVR NERN OH WHERE TSTMS HV FIRED UP ALG OLD
OUTFLO BNDRIES. SOME OF THESE TSTMS CUD AFFECT OUR NRN ZNS THIS
EVE...SO WL GO WITH HIER (50 PCT) POPS FOR SCT TSTMS N...AND 40 PCT
CHC SHWRS/TSTMS S TNGT.
AVN AND ETA BOTH SHOW VORT MOVG NE ALG OH RVR VLY LTR TNGT AND SAT.
WL GO WITH LKLY POPS ALL ZNS SAT. WL CONT LKLY POPS FAR SERN ZNS SAT
NGT..CHC ELSW.
FRONT SHUD PUSH THRU ON SUN. WL GO WITH SCT POPS ALL ZNS...AND CONT
CHC POPS INTO SUN EVE FAR S.
AVN CONTS TO HINT AT ELONGATED SFC TROF SETTING UP ALG OH VLY MON
NGT AND TUE...AND LATEST RUN SHOWS CLOSED LO RIDING EWD ACRS SRN PTN
CWA TUE. FOR NOW WL GO WITH MORE CLD CVR FOR TUE...BUT WL AWAIT LTR
MDL RUNS TO DECIDE WHETHER OR NOT TO INCLUDE PCPN FOR TUE.
FCSTID = 14
PIT 69 85 68 82 / 40 60 40 50
HLG 70 85 69 83 / 40 60 40 50
MGW 70 86 69 84 / 40 60 40 50
ZZV 70 86 69 84 / 40 60 40 50
PHD 69 85 68 82 / 40 60 40 50
FKL 66 80 65 78 / 50 60 40 50
DUJ 66 80 65 78 / 50 60 40 50
LBE 69 85 68 82 / 40 60 40 50
BTP 67 83 66 80 / 50 60 40 50
IDI 67 83 67 80 / 40 60 40 50
ODM 67 81 65 80 / 40 60 60 50
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
In the hours before
Special weather statement, Aug 16, 7:53 PM EST, 1 hour 7 minutes before
PAZ007-008-013-014-170145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 PM EDT FRI AUG 16 2002
...THUNDERSTORMS STRETCHED ACROSS MERCER COUNTY...
THUNDERSTORMS EXTENDED FROM SHARON EAST TO MERCER AND INTO VENANGO
COUNTY NEAR KENNERDELL. THE STORMS WERE MOVING EAST ABOUT 20 MPH.
THE GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAIN. UP TO AN
INCH AND ONE HALF OF RAIN COULD FALL WITH THESE STORMS. ALSO...BE ON
THE ALERT FOR FREQUENT LIGHTNING AND BRIEF GUSTY WINDS.
Special weather statement, Aug 16, 8:07 PM EST, 53 minutes before
PAZ009-015-016-170200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
907 PM EDT FRI AUG 16 2002
THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING INTO CLARION AND
JEFFERSON COUNTIES. THUNDERSTORMS WERE SCATTERED ACROSS JEFFERSON
COUNTY...PENNSYLVANIA JUST SOUTH OF BROOKVILLE. THE STORMS
STRETCHED WEST THROUGH SOUTHERN VENANGO AND MERCER COUNTIES. THESE
STORMS WILL CONTINUE EAST AND SHOULD GRADUALLY DIMINISH.
HOWEVER...THEY WILL PRODUCE SOME VERY HEAVY RAIN OF UP TO ONE HALF
INCH. ALSO...BE ON THE ALERT FOR FREQUENT DANGEROUS LIGHTNING AND
BRIEF GUSTY WINDS.
BE ALERT FOR THE PONDING OF WATER AND POOR VISIBILITY ALONG ON
INTERSTATE 80 FROM MERCER TO CLARION.
Flash Flood, Mercer
- When
- August 16, 9:00 PM EST to 11:30 PM EST
- Where
- Mercer County, Sharon
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Heavy thunderstorm rains of over 3 inches in only a few hours resulted in numerous reports of flooding across the downtown Sharon area. Several businesses reported flood damage. A 50-by-60 foot section of the roof of one business collapsed due to the weight of the rain water. Many homes reported flooded basements, while one home had its basement wall collapsed by the rushing waters. Several roadways across the Sharon area were impassible due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 16, 2002$26 million · 67 kt wind · 3 events
- Tornado and Hail in Minnesota, August 16, 2002$370,000 · F0 · 58 events
- Hail and Damaging Winds in Iowa, August 16, 2002$362,000 · 1 in hail · 13 events
- High Wind in Iowa, August 16 to 17, 2002$365,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 16 to 17, 2002$226,000 · 1.75 in hail · 13 events
- Hail in Nebraska, August 16, 2002$275,000 · 2 in hail · 8 events
- Flash Flood and Damaging Winds in New York, August 16, 2002$180,000 · 16 events
- Damaging Wind and Lightning Strike in New Hampshire, August 16, 2002$352,000 · 50 kt wind · 2 events
- High Wind in Iowa, August 16, 2002$250,000 · 61 kt wind · 3 events
- Wildfire in Washington, August 16 to 20, 2002$200,000 · 1 event
- Lightning Strike in New York, August 16, 2002$100,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 16 to 17, 2002$40,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312742.